Doctors Lounge - Chest Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Pneumonia
Question: Pneumonia twice in 5 months
|Butterfly - Wed Aug 17, 2005 11:05 pm|
I have been hospitalized 2x w/pneumonia in the past 5 months. I am a 30 yr. old with no previous medical conditions. My first round of pneumonia, I was in the hospital for 2 weeks with a high fever. It took me about a month to recover. While in the hospital, a cardiologist was consulted and took care of me. This past July, I got it again. Instead of going to my general MD, I went straight to my cardiologist when I felt the first sign.
My third trip to the hospital, I was diagnosed w/some kind of GI infection. I just got out today, I was in for 5 days. They could not figure out the source of the infection. All I could really get out of the Dr.'s was that I have white blood cells in my stool and they tested it for multiple things and could not figure out what was causing it. My cardiologist stopped by my hospital room yesterday and told me he was not happy about me being in the hospital again and there are some things he was going to look in to. I have an appointment w/him next week.
I am scared with all of this sickness I have had. Do you have any suggestions as to what kind of questions I should ask my cardiologist? Why would my cardiologist be concerned w/GI problems? Do the two go together in some way that I do not understand?
|prison526 - Sun Sep 18, 2005 10:03 pm|
So where can i get the real one from then?
|Butterfly - Sun Oct 30, 2005 5:49 pm|
I posted something earlier about how I have gotten pneumonia 2X since March of this year. I got it again. My doctor's are testing me for all kinds of stuff to see why I keep getting so sick. But, what I want to ask about is the drug Prednisone. This time, I wanted to do this out-patient. So, they put me on 60mg of prednisone immediatley. And dropped me down 10 mg @ at time. They have leveled me out at 20mg x2 weeks. I get to drop to 15mg tomorrow and see my Dr. again the following week for follow up. Wow...prednisone...I got extremley depressed this time. Is there another drug they can give me besides prednisone? I honestly scared myself this time in the depression. I did not first realize it was a side effect of the drug. I thought I was going crazy. I do not want to have to take this ever again. Any suggestiions for another drug? Is this a normal side effect of the drug? Can they put me on anti-depressants if they have to give this to me again?
|John Kenyon, CNA - Fri Jul 18, 2008 10:18 pm|
Hello Butterfly -
There are several aspects of your problem which I'd like to get some more information on: first, why a cardiologist was in charge of your case unless a) he also functions as an internist or intensivist or b) he has taken an interest in your case; second, why you would be treated for pneumonia with Prednisone if you were running a fever. Normally pneumonia with fever is because of an infection, and Prednisone would be contraindicated in most instances, as it would mask the signs of infection. Generally Prednisone is used only for pneumonias which are not caused by microbes, such as bronchiolitis obliterans organizing pneumonia (BOOP) or other forms caused by autoimmune responses.
The use of Prednisone also can suppress your immune system, which might have accounted for the second bout of pneumonia, but again there is that issue of the fever, something not usually seen except in infectious pneumonias. This takes us full circle, since iinfections are rarely treated with steroids.
As for the GI infection and why a cardiologist would be interested in that, I can only surmise that the cardiologist was following through because of having taken an interest in your case or in you as a patient. There seems to be nothing going on with your heart.
If you could provide any more details it might help to untangle the mystery. Meanwhile I certainly hope this finds you well. Please follow up with us.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.